Iowa, 2012

Hail in Iowa, July 14, 2012

July 14, 2012 · NWS OAX · 1 event in 1 county or zone

Modestly unstable conditions developed over western Iowa during the afternoon of July 14th as temperatures climbed into the upper 90s along with dew point temperatures in the 60s. Very isolated storms developed along a north of a weak wind shift line that stretched from northeast Nebraska into southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Modestly unstable conditions developed over western Iowa during the afternoon of July 14th as temperatures climbed into the upper 90s along with dew point temperatures in the 60s. Very isolated storms developed along a north of a weak wind shift line that stretched from northeast Nebraska into southwest Iowa. One storm in western Iowa dropped hail, a few that reached nickel-size, in the Woodbine area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 14, 2:26 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 14, 2:26 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT SAT JUL 14 2012

.DISCUSSION...

TEMPERATURES REMAIN PRIMARY ISSUE THROUGH NEXT WEEK AS HOT AND
PROBABLY MOSTLY DRY WEATHER CONTINUES.

ISOLD CONVECTION HAS DEVELOPED NEAR AND NORTH OF WEAK BOUNDARY
FROM NERN NEBRASKA INTO SW IA. HOWEVER...IN OUR FORECAST AREA DRY
MID LEVEL AIR PER 12Z OAX SOUNDING HAS KEPT CELLS PRETTY SMALL AS
DRY AIR ENTRAINING INTO UPDRAFT HAS SOMEWHAT LIMITED DEVELOPMENT
AND HAS LED TO BRIEF NATURE TO EACH CELL. THUS DO NOT EXPECT MUCH
TO PERSIST AFTER 00Z AND NO MENTION WILL BE MADE TO TONIGHT
PERIOD. OTHERWISE...MIXING HAS LOWERED MANY DEWPOINT TEMPERATURES
BACK DOWN TO LEVELS NEAR YDA AT THIS TIME SO WILL DROP LOWS A BIT
TONIGHT. THUS WITH FAILURE TO REACH HEAT ADVISORY CRITERIA
TODAY AND SOME RELIEF TONIGHT...NO HEAT HEADLINES WILL BE CARRIED
YET. TEMPERATURES ON SUNDAY SHOULD BE SIMILAR WITH DEW POINTS
PERHAPS A BIT HIGHER WITH MORE PREVAILING SSE WINDS SO HI VALUES
MAY CLIMB ABOVE 100.

DRIER AIR BETWEEN H85 AND H7 IS FORECAST TO OVERSPREAD THE AREA
ON MONDAY AS SRLY SURFACE WINDS INCREASE. THUS AREA WOULD APPEAR
TO HAVE A BETTER CHANCE OF MIXING OUT WITH TEMPS A DEG OR TWO
WARMER THAN SUNDAY ALONG WITH DEWPOINTS LOWERING ENOUGH TO KEEP
HEAT INDEX VALUES AGAIN MOSTLY BELOW ADVISORY LEVELS. WITH LITTLE
EVIDENCE OF LOW LEVEL BOUNDARY OVER AREA AND UPPER RIDGE BUILDING
NE ENDING NRLY UPPER FLOW AND SLIGHTLY COOLER TEMPS ALOFT...A DRY
FORECAST WILL BE MAINTAINED THROUGH MONDAY NIGHT.

AMPLIFYING UPPER FLOW OVER ERN CANADA MONDAY NIGHT INTO WEDNESDAY
STILL APPEARS TO BE ON TRACK TO SEND A WEAK FRONT NEAR OR INTO
NERN NEBRASKA LATE TUESDAY.  MID LEVEL MOISTURE FORECAST TO POOL
N OF FRONT TUE WITH UPPER FLOW...ALBEIT VERY WEAK...TURNING NWRLY
IN WED/THU PERIOD POSSIBLY SPREADING SOME OF THIS INCREASED MID
LVL MOISTURE SEWD. THUS WILL ALSO MAINTAIN SMALL POPS NEAR
BOUNDARY TUE/TUE NIGHT SPREADING CHCS SE WED/THU. HOWEVER...NOT
ENOUGH CONFIDENCE IN WIDESPREAD NATURE OF PRECIP/CLOUDS TO CUT
BACK MUCH ON TEMPERATURES...PERHAPS A DEG OR TWO COOLER WED/THU.
AFTER THAT UPPER HEIGHTS AGAIN INCREASE AND ALTHOUGH TRAPPED MID
LVL MOISTURE/WEAK WAVES COULD PROVIDE ISOLD CONVECTION...KEPT
FORECAST DRY NEXT FRI/SAT WITH TEMPERATURES PERHAPS WARMING A FEW
DEGREES.

CHERMOK
&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK...KOFK.

VFR CONDITIONS WILL CONTINUE. CU HAS DEVELOPED IN A PATCH OVER
KOFK AS TEMPERATURES HAVE HEATED UP INTO THE 90S AND THERE IS A
WEAK BOUNDARY/THETA-E AXIS IN THE AREA. COULD SEE A STORM TRY TO
DEVELOP AT KOFK OR KOMA...HOWEVER DUE TO QUESTIONABLE ABILITY TO
SUSTAIN UPDRAFTS AND LOW COVERAGE ON ANY STORMS THAT MAY
FORM...HAVE NOT MENTIONED IN TAFS AT THIS TIME. SURFACE WINDS WILL
BE LIGHT AND VARIABLE...FM THE NORTHEAST OR SOUTHEAST...GENERALLY
5KTS OR LESS.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 14, 3:25 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT JUL 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
425 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A FEW ISOLATED THUNDERSTORMS WILL OCCUR INTO THE EVENING OVER PARTS
OF SOUTHWEST IOWA AND EASTERN NEBRASKA. THE STRONGEST STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS UP TO AROUND 45 MPH. THESE SHOULD
END BEFORE SUNSET.

HEAT INDEX VALUES WILL REACH AROUND 100 DEGREES SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL CONTINUE NEXT WEEK. AFTERNOON HEAT INDEX VALUES
WILL LIKELY EXCEED 100 DEGREES MONDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY IN NORTHEAST
NEBRASKA...AND OVER MOST OF THE OUTLOOK AREA ON WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY.

MILLER

In the hours before

Special weather statement, Jul 14, 3:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT SAT JUL 14 2012

IAZ055-142145-
HARRISON IA-
409 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRISON COUNTY UNTIL
445 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LOGAN...OR 34 MILES NORTHEAST
OF OMAHA...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...WOODBINE AND MAGNOLIA.

LAT...LON 4152 9564 4167 9593 4181 9573 4171 9556
      4167 9556
TIME...MOT...LOC 2103Z 35DEG 3KT 4170 9569

PEARSON
Special weather statement, Jul 14, 3:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT SAT JUL 14 2012

IAZ056-142215-
SHELBY IA-
419 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY COUNTY UNTIL
515 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR IRWIN...OR 41 MILES SOUTH OF
IDA GROVE...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...IRWIN AND KIRKMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4153 9511 4161 9545 4187 9528 4186 9510
      4161 9509
TIME...MOT...LOC 2117Z 18DEG 13KT 4178 9520

PEARSON

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
July 14, 3:25 PM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.740, -95.710

Most of the hail was dime-size and smaller, but a few stones reached around nickel-size. The hail was accompanied by winds around 50 mph which downed one small tree limb in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382932.